Dangers of Overdosing on Benzodiazepines
Person taking benzodiazepines to the point of overdose. They don't have an antidote on hand.

Dangers of Overdosing on Benzodiazepines

Benzodiazepines or “benzos” are the most commonly prescribed medications used to treat panic attacks, anxiety, alcohol withdrawal, muscle spasms, and seizures. Benzodiazepines can be harmful when taken without a prescription or used in ways other than prescribed.

Like all other sedatives, benzodiazepines are very addictive and can lead to a deadly overdose. A benzo overdose is a medical emergency that requires advanced treatment to support the victims’ vital organs until the drug wears off. The number of emergency benzo-related visits is on the rise, with statistics showing benzo overdose resulted in approximately 7,000 overdose deaths in 23 states from January 2019–June 2020. 

This article discusses the dangers of benzodiazepine overdoses and the treatment options.

How Dangerous are Benzodiazepine Overdoses?

Benzos are sedatives that enhance the inhibitory effects of the neurotransmitter gamma-aminobutyric acid (GABA) to slow the brain’s activity. This triggers a calming, anxiety-reducing effect in the user. When benzos are used in the right dosage, it helps a person feel more relaxed and calm. 

However, benzos are often misused for non-medical purposes, including getting high or increasing the euphoric effects of other substances such as alcohol or opioids. This leads to addictions and overdoses that trigger excessive sedation, coma, respiratory depression, and even death. 

The following are the dangers of a benzo overdose:

  • Irregular breathing: Oxygen levels may fall dangerously low. This can cause organ failure and brain damage.
  • Lethargy and unconsciousness: When a person is experiencing lethargy and unconsciousness, the risk of choking on vomit is enhanced. They won’t realize when something is causing pain or wake up if their breathing is impaired.
  • Agitation and confusion: This can lead to harmful and aggressive behavior towards others and oneself
  • Poor coordination: Poor coordination may make it difficult for a person to walk. It may result in severe injuries and fatal falls.
  • Motor vehicle accidents: The risk of driving while on benzos is similar to the risk of driving with an alcohol level of over 0.08%. An overdose can cause fatal crashes. 

It is worth noting the harmful effects of a benzo overdose if often enhanced when medication is taken with other CNS depressants such as alcohol and opioids. Studies show over 90% of all deaths by benzo overdose involve opioids. Like benzos, opioids cause sedation and slow breathing, and when one takes the two substances together, it produces a more potent effect that impairs breathing.

Are you struggling with an addiction to benzodiazepines or another harmful substance? The AToN Center offers luxury residential treatment in San Diego, California for those who need space to recover.

Symptoms of a Benzodiazepine Overdose

Benzodiazepine overdose occurs when a person takes more than their recommended dose. An overdose can also occur when a person takes their dosage with other substances, such as alcohol. Generally, benzo overdose symptoms differ from person to person depending on various factors. 

Some of the common signs and symptoms of an overdose include the following:

  • Unconsciousness or being difficult to arouse
  • Extreme dizziness
  • Trouble breathing 
  • Extreme lethargy
  • Confusion and disorientation
  • Uncoordinated muscle movements
  • Blurred vision or double vision

A person may also experience serious complications after a benzo overdose. Overdose may result in respiratory distress, lack of oxygenated blood, and physical trauma, resulting in complications such as:

  • Pneumonia
  • Brain damage 
  • Muscle damage
  • Death

People who have a history of abusing benzos or are using the substance without direction from a medical professional may be at a higher risk of overdose. In order to eliminate the adverse effects of benzo use, treatment may be needed. Treatment for substance use disorders can help people live happier and healthier lives. 

Treatment Options for Benzodiazepine Overdoses

It is often recommended that one should not treat a benzo overdose by themselves. When a person suspects an overdose in a loved one, the first step is to call 911. Generally, the treatment of a benzo overdose depends on the severity of the overdose and whether or not someone took benzo with other substances such as opioids and alcohol. 

A mild overdose may require close monitoring and supportive treatments such as IV (intravenous) fluids. Medical professionals will closely monitor the person’s vital organs to determine their breathing, heart rate, and mental status.

However, a moderate to severe overdose may require significant treatments such as:

  • Medications: Medications that help keep the person’s heart rate and blood pressure in the normal range may be used. Drugs such as Cardediol can help slow down the person’s heart rate and make it easier for the heart to pump blood around the body.
  • Breathing support: Doctors may also put a person on a breathing support system, especially if life-threatening respiratory depression is diagnosed. Supportive care involving oxygen and intubation is generally sufficient to manage respiratory complications.
  • Use of an antidote: In some cases, medical professionals may use antidotes that reverse a benzo overdose. Flumazenil (Romazicon) is often used to reverse the effects of benzo’s on the brain’s receptors. Flumazenil is similar to naloxone used to reverse opioid overdoses. However, Flumazenil is used less often due to the risk of seizures.

How to Find Help for a Loved One

With benzo addiction, a loved one is not the only one impacted by the problem. Family and friends are also affected by the loved one’s behavior, financial problems, legal problems, and the daily challenges of supporting their sobriety journey. 

Here are a few tips for finding help for a loved one:

  • Get information: Family members and friends should strive to get as much information about addiction as possible. Understanding the addict’s disease process and finding information about its impacts can empower one to take necessary action to support a loved one. Resources such as SAMHSA.gov provide crucial information and tools related to education, groups, support, treatment, and more. 
  • Get help from a treatment center: Seeking support from an addiction professional such as a licensed alcohol and drug counselor, a psychiatrist, or an interventionist can help one organize an effective intervention for a loved one. An addiction professional can analyze a loved one’s specific circumstances and recommend the best approach. They can also guide the best treatment and follow-up plan that is likely to work best.
Want to learn more about the dangers of benzodiazepines? Check out our ultimate benzodiazepine addiction guide to learn everything you need to know about this harmful substance.

Reach Out to the AToN Center

Benzodiazepines are helpful medications for a variety of conditions. However, they can become a major risk when taken without a prescription or when a person takes more than the recommended dose. Since benzos are addictive, the potential for dependence and addiction often results in dangerous overdoses. A treatment program offered at the AToN treatment center can help a loved one overcome benzo addiction. 

AToN is a luxury treatment center in San Diego that offers highly effective detox and inpatient treatments. AToN offers individualized treatments tailored to suit residents’ needs, including medically assisted detox, individual therapy sessions, and group/family sessions. Our compassionate and caring therapists collaborate with residents to achieve a recovery philosophy that works in their life. 

Contact us today to schedule a consultation.

AToN Center Logo - San Diego Luxury Rehab Center

Get in Touch

Don’t feel like chatting on the phone? Text this number:  619-648-1954

Now in Network with

We ALso Accept Most PPO Plans

Southern California luxury rehab

More
articles